Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 323, NWS Springfield, MO

August 19, 2017Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2017, 12:55 AM CDT for Phelps County, Pulaski County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 12:55 AM CDT (05:55 UTC)
Expired
Aug 19, 2017, 1:26 AM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:07 AM CDTTSTM WND DMG2 Wsw Devil'S Elbow, MOLARGE TREE FELL ON A SMALL TRUCK/PICK UP. NUMEROUS TREES AND POWER LINES DOWN SOUTHEAST OF ST. ROBERT AND THE DEVIL'S ELBOW AREA. TREES DOWN ON TULSA RD AND TRANSIT RD. OVER 200 CUSTOMERS STILL WITHOUT POWER AS OF 0930 AM CDT. TIME ESTIMATED BY RADAR.
Aug 19, 1:07 AM CDTTSTM WND DMG2 Wsw Devil'S Elbow, MOLARGE TREE FELL ON A SMALL TRUCK/PICK UP. NUMEROUS TREES AND POWER LINES DOWN SOUTHEAST OF ST. ROBERT AND THE DEVIL'S ELBOW AREA. TREES DOWN ON TULSA RD AND TRANSIT RD. ROOF DAMAGE TO A HOUSE ON TULSA RD. OVER 200 CUSTOMERS STILL WITHOUT POWER AS OF 0930 AM CD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KSGF 190555
SVRSGF
MOC161-169-190645-
/O.NEW.KSGF.SV.W.0323.170819T0555Z-170819T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1255 AM CDT SAT AUG 19 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Pulaski County in central Missouri...
  Southwestern Phelps County in east central Missouri...

* Until 145 AM CDT

* At 1255 AM CDT, a severe thunderstorm was located over St. Robert,
  or over Waynesville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Northeastern Fort Leonard Wood... Waynesville...
  St. Robert...                     Edgar Springs...
  Beulah...                         Devil's Elbow...

This includes Interstate 44 between mile markers 156 and 169, and
between mile markers 180 and 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 9181 3760 9203 3781 9226 3793 9217
      3785 9180
TIME...MOT...LOC 0555Z 316DEG 29KT 3785 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
312 
WWUS53 KSGF 190607
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
107 AM CDT SAT AUG 19 2017

MOC161-169-190645-
/O.CON.KSGF.SV.W.0323.000000T0000Z-170819T0645Z/
Pulaski MO-Phelps MO-
107 AM CDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN PULASKI AND SOUTHWESTERN PHELPS COUNTIES...

At 107 AM CDT, a severe thunderstorm was located near St. Robert, or
near Fort Leonard Wood, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Northeastern Fort Leonard Wood... St. Robert...
Edgar Springs...                  Beulah...
Devil's Elbow...                  

This includes Interstate 44 between mile markers 161 and 169, and
between mile markers 180 and 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3760 9181 3760 9203 3779 9220 3790 9204
      3785 9180
TIME...MOT...LOC 0607Z 316DEG 29KT 3778 9209 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
502 
WWUS53 KSGF 190626
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
126 AM CDT SAT AUG 19 2017

MOC161-169-190634-
/O.CAN.KSGF.SV.W.0323.000000T0000Z-170819T0645Z/
Pulaski MO-Phelps MO-
126 AM CDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
SOUTHWESTERN PHELPS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moving out of the warned area. Therefore, the warning has been 
cancelled.  However locally heavy and frequent lightning rain is 
still possible with this thunderstorm across southern Phelps County.

LAT...LON 3760 9181 3760 9203 3779 9220 3790 9204
      3785 9180
TIME...MOT...LOC 0623Z 316DEG 29KT 3768 9196 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:43 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 18, 11:43 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1143 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 131 PM CDT Fri Aug 18 2017

A weak shortwave moving across the area this afternoon was trying
to aid in developing some showers and storms across along I-49.
This activity may increase in coverage and intensity as we go
through the afternoon hours as noted by the HRRR. The short term
models have struggled with this development through the morning
hours however but will keep monitoring this through the afternoon.
MLCAPE values of around 2000 j/kg and 25kts 0-6km shear could
allow for some stronger storms to develop in the near term along
the MO/AR border in sw MO.

Short and medium range models do continue to show a complex of
storms developing and moving across the Ozarks late this evening
into overnight. A few models like the GFS and ECMWF have rainfall
developing as early as 21z along the I-49 corridor with the
rainfall spreading east overnight. Other models hold all the rain
off until after midnight. Overall, thinking that mid evening will
be the best timing for rain and storms to develop and move east
with initiation along I-49 seeming the best potential location.

Current forecasts from both SPC and WPC indicate slight risks for
severe storms and flooding rain respectively across southeastern
Kansas and western into central Missouri respectively.

The flooding potential will be contingent on training storm
development. If this occurs some locations could see 2 to 3 inches
of rainfall.

Current mesoscale date across eastern Kansas and western Missouri
has nearly 3000j/kg of cape across the area with dewpoints in the
low to middle 70's with several shortwaves expected to move
across the area this evening and overnight. there will be the
potential for some strong to severe storm development. Primary
concerns will be damaging winds but hail to quarters in size will
also be possible.

Some showers and storms are expected to linger across the
southwestern half of the Ozarks through much of the day though
coverage and duration should be limited. Despite the cloud cover
expected for tomorrow, temperatures should climb into the middle
to upper 80s similar to todays forecast.

.LONG TERM...(Saturday Night through Friday)
Issued at 131 PM CDT Fri Aug 18 2017

The unsettled and active patter will continue to bring shower and
thunderstorm chances to the Ozarks Saturday night through the
middle of next week. The upper level flow pattern will transition
from southwesterly flow this weekend to northwesterly flow aloft
for the middle of the week with upper level ridging moving over
the area by the end of the week.

In general, there is potential for showers and thunderstorms
nearly each day through Wednesday. By next weekend, there is the
potential for additional rainfall but this is quite a was out in
the extended forecast.

Another note on next week's forecast will be the near normal
temperatures expected to start next week with highs around 90 and
heat index values around the 100 degree make Monday and Tuesday.
The pattern changes previously discussed will change by the end of
the week and temperatures by Wednesday through the end of next
week will again be 5 to 10 degrees below normal for August with
highs in the lower 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1141 PM CDT Fri Aug 18 2017

Shortwave pushing through the area with strong/severe storm
affecting areas around the Lake of the Ozarks. Mainly clear across
the remainder of the CWA with VFR conditions. May have some light
MVFR fog towards sunrise, but should have mostly VFR conditions
through the forecast period at the three terminal points.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 9:46 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
946 PM CDT Fri Aug 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
946 PM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Scattered strong to severe storms will be possible over central
  Missouri late this evening into the early portion of the
  overnight hours. Large hail up to golf ball size and damaging
  thunderstorm winds in excess of 60 mph will be possible with the
  stronger storms. Heavy rain will accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Periodic scattered showers and thunderstorms will be possible
  from Sunday through middle of next week.

  Heat index values will warm into the middle and upper 90s by
  later this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 18, 9:36 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             CAMDENTON               38.01N 92.74W
08/18/2017  E1.00 INCH       CAMDEN             MO   TRAINED SPOTTER

&&

DCRAMER
Local storm report, Aug 18, 9:45 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             CAMDENTON               38.01N 92.74W
08/18/2017  E1.25 INCH       CAMDEN             MO   TRAINED SPOTTER

&&

DCRAMER
Local storm report, Aug 18, 10:02 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             1 ENE LINN CREEK        38.04N 92.70W
08/18/2017  E1.50 INCH       CAMDEN             MO   PUBLIC

            PING PONG HAIL PICTURE ON SOCIAL MEDIA NEAR
            LINN CREEK.

&&

MG
Special weather statement, Aug 18, 10:28 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
1028 PM CDT FRI AUG 18 2017

MOZ055-056-190430-
Benton MO-Morgan MO-
1028 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON AND MORGAN
COUNTIES UNTIL 1130 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sedalia, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Versailles...                     Cole Camp...
Stover...                         Barnett...
Syracuse...                       Ionia...
Mora...                           Florence...
Brandon...                        Crockerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 9284 3860 9284 3843 9263 3835 9264
      3835 9269 3830 9269 3838 9307 3848 9347
      3851 9345 3851 9330 3854 9329 3853 9307
      3869 9306
TIME...MOT...LOC 0328Z 292DEG 32KT 3860 9322

Burchfield
Special weather statement, Aug 18, 11:21 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
1121 PM CDT FRI AUG 18 2017

MOZ056-057-069-190515-
Camden MO-Miller MO-Morgan MO-
1121 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...CENTRAL CAMDEN AND
SOUTHERN MORGAN COUNTIES UNTIL 1215 AM CDT...

At 1120 PM CDT, Doppler radar was tracking a severe thunderstorm near
Versailles, moving southeast at 25 mph.

Ping pong size hail and wind gusts of 50 to 60 mph will be possible
with this storm.

Locations impacted include...
Lake of The Ozarks...             Lake of The Ozarks State Park...
Eldon...                          Osage Beach...
Village of Four Seasons...        Lake Ozark...
Laurie...                         Iberia...
Sunrise Beach...                  St. Elizabeth...
Saint Elizabeth...                Linn Creek...
Tuscumbia...                      Barnett...
Eugene...                         Gravois Mills...
Olean...                          Bagnell...
Brumley...                        Etterville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3843 9262 3843 9241 3834 9240 3834 9229
      3832 9225 3834 9222 3833 9219 3820 9220
      3816 9218 3802 9218 3802 9240 3792 9251
      3827 9306 3846 9266
TIME...MOT...LOC 0420Z 310DEG 22KT 3835 9278

Griffin
Special weather statement, Aug 19, 12:19 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
1219 AM CDT SAT AUG 19 2017

MOZ057-058-069>071-190615-
Maries MO-Camden MO-Phelps MO-Miller MO-Pulaski MO-
1219 AM CDT SAT AUG 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARIES...
SOUTHEASTERN MILLER...PULASKI...WEST CENTRAL PHELPS AND EAST CENTRAL
CAMDEN COUNTIES UNTIL 115 AM CDT...

At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iberia to near Richland. Movement was
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Waynesville...                    St. Robert...
Richland...                       Dixon...
Crocker...                        Iberia...
Doolittle...                      Newburg...
Devil's Elbow...                  Swedeborg...
Ozark Springs...                  Jerome...

This includes Interstate 44 between mile markers 153 and 169, and
between mile markers 171 and 185.

LAT...LON 3790 9166 3766 9211 3802 9263 3817 9220
TIME...MOT...LOC 0519Z 312DEG 36KT 3811 9220 3794 9245

Foster

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTAreal Flood AdvisorySGFNewton6 hr
Aug 18, 9:19 PM CDTSevere Thunderstorm WarningSGFCamden41 min
Aug 18, 9:57 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski48 min
Aug 18, 10:28 PM CDTSpecial Weather StatementSGFMorgan62 min
Aug 18, 10:50 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan40 min
Aug 18, 11:21 PM CDTSpecial Weather StatementSGFMiller54 min
Aug 18, 11:23 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan67 min
Aug 19, 12:19 AM CDTSpecial Weather StatementSGFPhelps, Pulaski56 min
Aug 19, 1:44 PM CDTHeat AdvisorySGFBarry, Barton, Cedar, Christian, Dade, Greene and 7 more5 hr
Aug 19, 6:59 PM CDTFlash Flood WarningSGFBarton6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.